Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 235, NWS Mobile, AL

August 16, 1998Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 16, 1998, 10:30 AM CDT for Covington County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 1998, 10:30 AM CDT (15:30 UTC)
Expired
Aug 16, 1998, 11:00 AM CDT
In force
30 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Covington County, AL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1223 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

605 
WUUS1 KMOB 161528 RRA
SVRMOB
ALC039-161600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1030 AM CDT SUN AUG 16 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COVINGTON COUNTY IN SOUTHERN ALABAMA

* UNTIL 1100AM CDT

* AT 1027 AM CDT... A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
  ANDALUSIA OR 1 MILE SOUTHWEST OF LIBERTYVILLE... AS INDICATED BY
  DOPPLER RADAR... MOVING NORTHEAST 15 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  LIBERTYVILLE BY 1030 AM CDT
  ANDALUSIA BY 1035 AM CDT
  SANFORD BY 1050 AM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 AM CDT, 8 hours earlier.

Area forecast discussion, Aug 16, 2:30 AM CDT, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 AM CDT SUN AUG 16 1998

WATER VAPOR IMAGERY SHOWS DRIER AIR NUDGING INTO N LA WHILE STEADY
STREAM OF TROPICAL MOISTURE CONTINUES FROM S TX THRU MS INTO THE MID
ATLANTIC.  WITH RUC DATA VERIFYING TIMING OF SHORTWAVE ENERGY WELL
PAST COUPLE MORNINGS...IT SHOWS ANOTHER HEALTHY SHORT WAVE TO MOVE
ACROSS THE COAST TODAY SO POPS LIKELY.UPPER TROF AXIS LIFTS NE
THROUGH BEGINNING OF WORK WEEK AS UPPER LOW IS LEFT BEHIND OVER SRN
TX AND HEIGHTS BUILD INTO THE SRN PLAINS. STRENGTH OF MID LEVEL
DISTURBANCES DIMINISHES AS TROF LIFTS OUT BUT WITH FORECAST AREA
REMAINING IN A WEAKENESS...IT WILL NOT TAKE MUCH TO GENERATE TSTMS
MAINLY DURING THE DAY TIME HOURS WHEN BETTER INSTABILITY AND SEA
BREEZE CIRCULATIONS EXIST. WITH THIS...GIVEN LATEST WATER VAPOR
TRENDS AND ETA LOOKING BEST WITH KEEPING DEEPEST MOISTURE (PW'S NEAR
2 INCHES) ALONG COAST THRU MON...WILL GO ABOVE FWC POPS. BRIEF +RA IN
TSTMS. NO CHANGE TO TEMPS.

OVER THE GULF...WILL LOOK FOR HIGH PRESSURE NOSING INTO THE E GULF.
TROF OF LOW PRES FROM FL STRAITS TO W CUBA MOVES WNW ACROSS SOUTHERN
GULF WITH SE ONSHORE FLOW DEVELOPING BY MON. SEAS CHANGE LITTLE WITH
WINDS 10/15 KT.

MOB 88/73/90/73 7252 PNS 88/73/90/73 7252
DTS 88/75/89/75 7252 GZH 89/71/91/72 7242 10

In the hours before

Special weather statement, Aug 16, 5:25 AM CDT, 5 hours 5 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-171200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
525 AM CDT SUN AUG 16 1998

A STALLED FRONTAL BOUNDARY OVER THE DEEP SOUTH ALONG WITH A TROF OF
LOW PRESSURE HIGH IN THE ATMOSPHERE TO THE WEST OF THE REGION
INDICATES THAT CONDITIONS ARE FAVORABLE FOR STORMS TODAY. LOCALLY
HEAVY...TROPICAL DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING
WILL BE THE MAIN THREAT.  STORMS ARE EXPECTED TO DIMINISH IN COVERAGE
THROUGH THE NIGHT.

ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL IS NOT EXPECTED TO BE
REQUIRED THROUGH TONIGHT AS ANY SEVERE STORMS WILL BE ISOLATED IN
NATURE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:17 AM CDTSevere Thunderstorm WarningMOBBaldwin43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.